• Gary Moller

About Reflux and Nausea after taking Supplements


Vitamins and other pills

"Hi Gary,


Just updating you.


I’ve been experiencing some problems which I have narrowed down to the NAC pills I’ve been taking. I have particularly noticed heartburn/some acid reflux at night when I take the NAC- this is quite uncomfortable for up to a couple of hours. I have also been having problems with nausea, although this may not be the NAC.


I will discontinue taking the NAC for now at least. I don’t seem to be having any problems with the other supplements (I started taking these separately so that I could narrow down which one was giving me the heartburn, this is how I narrowed it down to the NAC).


Cheers"

Gary replies:



There is always the possibility that a supplement will cause a digestive upset. If taking more than one supplement at a time it is important to identify the offending one then stop it for a while before carefully reintroducing it a few days later.


Pills that contain herbs are more likely to stir up the tummy. Extremely beneficial nutrients such as NAC (N-Acetyl-Cysteine) are usually well-tolerated but some people can be sensitive to concentrated forms of a nutrient.


Capsules may open and release their contents quickly in the tummy. These are more likely to cause digestive upset than tablets which tend to release their ingredients slower.


Supplements that are pure vitamins and minerals, such as the Interclinical range, are generally very well tolerated.


Many medications, including blood pressure meds, anti-depressants, bone-sparing drugs, pain meds and anti-inflammatories are toxic to the body and irritate the stomach, thus increasing sensitivity to other things that are ingested. This is why anti-reflux meds are often prescribed alongside drugs such as those for high blood pressure.


Here are some tips about what to do:


  1. Make sure that the pill has been washed right down the throat into the stomach and is not left halfway down the oesophagus where it can cause serious discomfort. A thick smoothie is perfect for getting pills right down into the tummy. The thick liquid catches the pills far better than a glass of water. Eat an apple or a banana after swallowing the pills.

  2. Unless it is stated to be taken without food, always have the supplement with food. If you suffer stomach upsets with a supplement that is to be taken away from food, check with your health professional whether it can be taken with food. NAC, for example, can be taken with food.

  3. Take the supplements away from any prescription meds if you are having any problems with reflux and nausea. The combination of everything may be just too much for your tummy to handle at once.

  4. Dilute the supplement. This is why it is always best to take your supplements with food, preferably at the times of your largest meals of the day. If taking the supplements in the morning on an empty stomach, such as when intermittent fasting, dilute it with more liquid than usual. If there is any hint of nausea for example, then drink more water. Dilute, dilute, dilute.

  5. Take the minimum dose. If it was one pill twice a day, reduce to one pill and take this with your largest meal of the day. Wait a few weeks then reintroduce the 2nd dose.

  6. Empty the contents of the pill into a glass of juice, mix it thoroughly then drink it quickly. Follow up with another glass of water to dilute it further. You can also drink half the glass now and the remainder an hour or two later on.

If these measures do not give relief, leave the supplement out and contact your health professional. There are usually alternatives to what has been prescribed.


Always:

Start low - Go slow!

15 Heaton Terrace

Brooklyn, Wellington, 6021

gary@garymoller.com

  • Facebook Social Icon
  • Twitter Social Icon

Tel: 04 801 6436

Mobile: 0274 930 979

Skype: gazzamoller